Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 11, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 9, 2011, 10:30 PM MDT for Corson County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2011, 10:30 PM MDT (04:30 UTC)
- Expired
- May 9, 2011, 11:15 PM MDT
- In force
- 45 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Corson County, SD
The radar
The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 8:34 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:57 PM MDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 9, 6:57 PM MDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 757 PM CDT MON MAY 9 2011 .UPDATE... MADE A FEW ADJUSTMENTS TO THE FORECAST. AFTER LOOKING AT HOW CAPPED THE KABR 00Z SOUNDING IS...DECIDED TO BRING DOWN POPS A TOUCH IN THE NORTHEAST CWA. THERE IS STILL SOME CHANCE THAT THE WARM FRONT OVER SOUTHERN SOUTH DAKOTA COULD SPARK ELEVATED THUNDER LATE TONIGHT AS IT HEADS NORTH...BUT HAVE SOME DOUBTS ABOUT HOW MUCH COVERAGE WE WILL GET FROM ANY STORMS THAT DO FORM. LENDING SOME ADDITIONAL SUPPORT TO LOWERING POPS IN THE NORTHEAST CWA IS THAT THE LAST SEVERAL RUNS OF THE HI RES CONVECTION ALLOWING HRRR MODEL HAVE KEPT THE EAST DRY THROUGH THE NIGHT. TEMPERATURES LOOK FINE WITH LITTLE CHANGE. UPDATES WILL BE ISSUED BEFORE 9PM CDT. && .PREV DISCUSSION... .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT FORECAST CHALLENGES SURROUND COOLING TEMPERATURE TREND AFTER TONIGHT...ALONG WITH CONVECTIVE POTENTIAL TONIGHT THROUGH EARLY TUESDAY...AND THEN AGAIN WEDNESDAY NIGHT. CURRENTLY...WATCHING THE ATMOSPHERE DESTABILIZE AGAIN THIS AFTERNOON...IN PARTICULAR THE SOUTHERN HALF OF THE CWA. TEMPERATURES ARE WARMING THROUGH THE 60S AND 70S. FAR SOUTHERN FORECAST ZONES WILL END UP IN THE LOW TO MID 80S AGAIN BY THE END OF PEAK HEATING TODAY. SOUPY AIR ALSO BECOMING ESTABLISHED ACROSS THE REGION WITH DEWPOINTS CLIMBING INTO THE UPPER 50S TO 60S. TWO AREAS OF LOW PRESSURE WILL COME OUT OF THE LARGE WESTERN CONUS LONGWAVE TROF. THE FIRST WILL WORK UP INTO THE NORTHERN PLAINS AND NORTHERN HIGH PLAINS STATES THIS EVENING THROUGH TUESDAY. THE SECOND LOW WILL MOVE UP INTO THE CENTRAL PLAINS AND EVENTUALLY THE GREAT LAKES REGION WEDNESDAY INTO THURSDAY. ANYWAY...THIS FIRST LOW WILL DRAW A WARM FRONT NORTHWARD THROUGH THE CWA OVERNIGHT. THERE COULD BE SOME STRONG TO SEVERE THUNDERSTORMS DEVELOPING BY LATE THIS EVENING OVER AND/OR MOVING UP INTO THIS CWA IN ASSOCIATION WITH THIS LOW PRESSURE SYSTEM AND ITS ASSOCIATED WARM FRONT. SUPERCELL CONVECTION POTENTIAL REALLY INCREASES FROM 00Z ONWARD ALONG AND NORTH OF THE NORTHWARD SURGING WARM FRONTAL BOUNDARY...WITH 0-6KM SHEAR INCREASING TO AS MUCH AS 50 TO 55 KNOTS. PLENTY OF UPPER DIVERGENCE...CAPE AND WAA/FORCING TO BE HAD TONIGHT...ESPECIALLY ONCE INCREASING LARGE SCALE ASCENT OVERTAKES THE CWA. PLENTIFUL TURNING OF THE WIND IN THE COLUMN ALONG AND NORTH OF THE WARM FRONT WITH TORNADO-GENESIS PROGS OF CAPE/SHEAR SHOWING UP RATHER NOTABLY IN THE 12Z MODEL OUTPUT. THE SYNOPTIC-SCALE LIFT/FORCING OF THE LOW ITSELF SEEMS TO DRIVE CONVECTIVE POTENTIAL ACROSS THE WESTERN ZONES TONIGHT...WHILE LATER TONIGHT /AT OR AFTER 06Z/ THE EASTERN ZONES COULD BE FACING STRONG TO SEVERE ELEVATED CONVECTION FIRING UP ON THE NOSE OF A LOW LEVEL JET PROGGED TO WORK UP INTO EASTERN SOUTH DAKOTA. THE PRIMARY FLIES IN THE OINTMENT PROHIBITING CONVECTIVE DEVELOPMENT LATER THIS AFTERNOON INTO EARLY THIS EVENING ARE LACK OF ADEQUATE LARGE SCALE ASCENT/FORCING /LOW PRESSURE STILL WELL OFF TO THE SOUTH AND WEST/...AND A MID-LEVEL WARM LAYER. HOWEVER...THE WARM LAYER SHOULD GRADUALLY BECOME LESS OF A PLAYER AS THE EVENING/OVERNIGHT WEARS ON. ONCE CONVECTION GETS NORTH AND EAST OF THIS CWA EARLY ON TUESDAY...THINGS SHOULD DRY OUT...WITH A DRY AND COOL FORECAST SETTING UP THROUGH MID WEEK. LOW LEVEL DRY AIR ADVECTION AND LOW LEVEL CAA WILL DEVELOP DURING THE DAY ON TUESDAY. CAN NOT RULE OUT A FEW AFTERNOON SHOWERS OR THUNDERSTORMS...BUT OVERALL...THE PRECIP TREND GOES TO DRY CONDITIONS THROUGH WEDNESDAY. THE SECOND AREA OF LOW PRESSURE IS NOW FORECAST TO PRODUCE SOME WAA/DEFORMATION ZONE-FORCED PRECIPITATION WEDNESDAY NIGHT OVER THIS CWA...MAINLY ACROSS THE EASTERN HALF OF ZONES...AND SO HIGHEST POPS SHOW UP WEDNESDAY NIGHT ACROSS THE EAST...WITH JUST SLIGHT CHANCE POPS STRETCHING BACK TO THE MISSOURI RIVER VALLEY. .LONG TERM...FRIDAY THROUGH MONDAY A PERSISTENT MID LEVEL TROF OVER THE NORTHERN PLAINS WILL RESULT IN BELOW NORMAL TEMPERATURES THROUGH THE EXTENDED. MODELS ARE SHOWING THE MID LEVEL TROF WILL EVENTUALLY BE REPLACED WITH A RIDGE WHICH SHOULD RESULT IN A WARMING TREND BEGINNING ON SUNDAY AND MONDAY. THE PERIOD BEGINS WITH AN AREA OF LOW PRESSURE LIFTING NORTHEAST ACROSS MINNESOTA. THERE IS SOME PLACEMENT ISSUES AMONG MODELS SO WILL KEEP PCPN CHANCES AS IS FOR THURSDAY AND THURSDAY NIGHT. ADDITIONAL INSTABILITY SHOWERS COULD BE POSSIBLE IN THE EASTERN CWA ON FRIDAY. ON SATURDAY AND SUNDAY...A FEW MODELS ARE ADVERTISING A SHORT WAVE TROF SLIDING SOUTHEASTWARD ACROSS THE EASTERN DAKOTAS. THERE COULD BE SOME INSTABILITY SHOWERS WITH THIS SHORT WAVE...BUT WILL LEAVE THIS TIME PERIOD DRY FOR NOW. WITH HIGH TEMPERATURES EXPECTED TO BE SOME 10 TO 15 DEGREES BELOW CLIMO...WELL USE THE BIAS CORRECTED ECMWF FOR TEMPERATURES. THE BIAS CORRECTED ECMWF HAS A BETTER TRACK RECORD FOR COLD EVENTS THEN THE GFS. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS ACCORDING TO MODEL TIME HEIGHTS IT APPEARS THAT MVFR CIGS AND SOME MVFR HAZE/FOG WILL HANG IN THROUGH A FAIR PART OF THE NIGHT AT KATY/KABR. THESE SITES ALSO HAVE THE LOWEST CHANCE FOR ANY OVERNIGHT THUNDERSTORMS. MEANWHILE KPIR/KMBG COULD STILL SEE SOME THUNDERSTORMS AS ACTIVITY COMES OUT OF WESTERN SOUTH DAKOTA LATER TONIGHT. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TDK SHORT TERM...DORN LONG TERM...SD AVIATION...TDK WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 9, 3:48 AM MDT, 18 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 448 AM CDT MON MAY 9 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 448 AM CDT MON MAY 9 2011 /348 AM MDT MON MAY 9 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND EVENING ACROSS THE AREA...SOME OF WHICH WILL BE SEVERE WITH LARGE HAIL AND STRONG WINDS. A SMALL TORNADO THREAT EXISTS AS WELL...MAINLY ACROSS CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE FOR THUNDERSTORMS EXISTS TUESDAY...MAINLY DURING THE MORNING HOURS. RIGHT NOW IT APPEARS THE BEST THREAT FOR SEVERE STORMS WILL BE NORTH INTO PORTIONS OF NORTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING ACROSS CENTRAL AND EASTERN SOUTH DAKOTA...AS WELL AS WEST CENTRAL MINNESOTA. AS MENTIONED ABOVE...A SMALL TORNADO THREAT EXISTS ACROSS CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 10:24 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 51 min |
| May 9, 10:57 PM MDT | Severe Thunderstorm Warning | ABR | Marshall | 21 min |
| May 9, 11:14 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 46 min |
| May 10, 12:18 AM MDT | Severe Thunderstorm Warning | ABR | Corson | 42 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.